Maine, 2006

Damaging Wind in Maine, July 11, 2006

July 11, 2006 · NWS CAR · 1 event in 1 county or zone

Eight large trees were blown down along Route 1-A.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Eight large trees were blown down along Route 1-A.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 11, 2:35 PM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 11, 2:35 PM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
335 PM EDT TUE JUL 11 2006

.SYNOPSIS...A COLD FRONT WILL SLOWLY CROSS THE REGION TONIGHT.
HIGH PRESSURE WILL BUILD ACROSS THE REGION FROM THE NORTH ON
WEDNESDAY AND THEN TRACK INTO THE MARITIMES ON THURSDAY WHILE ANOTHER
LOW PRESSURE SYSTEM IS EXPECTED TO TRACK EASTWARD FROM SOUTHERN
NEW ENGLAND INTO THE GULF OF MAINE.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
USED THE WRF INTO WEDNESDAY GIVEN ITS PERFORMANCE SO FAR W/WHAT
IS HAPPENING W/THE CONVECTION BREAKING OUT OVER THE WRN & CNTL
CWA. AFTER THAT...A BLEND OF THE GUIDANCE WAS USED WEDNESDAY NIGHT
INTO THURSDAY NIGHT W/SFC LOW MOVING ACROSS SRN NEW ENGLAND.

CONVECTION FIRING LATE THIS AFTERNOON INTO THE EVENING ALONG STG
INSTABILITY SITUATED ACROSS WRN & CNTL AREAS. EXPECTING SOME OF
THE STMS TO GO SEVERE W/THE MAIN THREAT LARGE HAIL AND THE
POTENTIAL FOR FLASH FLOODING AS RAFL RATES COULD EASILY HIT 2/HR
AS THE STMS WILL BE SLOW MOVG W/TRAINING CELLS. UPPER LVL S/WV
WILL LIFT OUT INTO NEW BRUNSWICK TONIGHT W/MAIN AREA OF SHRA/TSRA
GOING W/IT. WENT AHEAD & BROUGHT IN AREAS OF FOG AS SOME CLEARING
IS ANTICIPATED TO ALLOW FOR LLVL COOLING W/MOIST GROUND.

SOME WEAK RIDGING TO TAKE PLACE ON WEDNESDAY AS HIGH PRES OVER
CANADA EASES DOWN INTO THE CWA. THIS WILL ALLOW FOR AT LEAST
PARTLY CLOUDY CONDITIONS & A STABILIZATION OF THE AIRMASS. AIRMASS
IS EXPECTED TO DRY A BIT AS DEWPOINTS DROP BACK INTO THE MID &
UPPER 50S ACROSS THE N & NEAR 60 FOR CNTL & DOWNEAST AREAS.
BOOSTED MAXES UP A DEG OR 2 W/MORE SUNSHINE ANTICIPATED.

TRICKY FCST SETTING UP FOR LATE WEDNESDAY INTO THURSDAY AS SHORT
RANGE GUIDANCE INCLUDING THE CANADIAN GEM SHOWING LOW PRESSURE
MOVG THROUGH SRN NEW ENGLAND FROM THE GREAT LAKES REGION. THE WRF
IS THE MOST AGGRESSIVE W/ITS QPF & BRING RAFL FURTHER N INTO NRN
AREAS. GFS & TO SOME EXTENT THE GEM FURTHER S & QUICKER W/THE
MOVEMENT OF THE LOW. USED THE GFS QPF FIELDS & LEANED W/HIGHEST
POPS (LIKELY TO CATEGORICAL) & QPF ACROSS DOWNEAST & COASTAL AREAS
WHERE BEST LIFT & WAA PATTERN WILL BE LOCATED. BROUGHT CHC POPS AS
FAR N & MLT-HUL & THEN DROP THEM BACK SWD AS THE LOW MOVES FURTHER
E BY THURSDAY AFTERNOON.

TEMPERATURES/DEWPOINTS ARE A REFLECTION OF THE MAV & MET GUIDANCE
THROUGH THURSDAY NIGHT. ADJUSTMENTS WERE MADE OUT OF THE GATE LATE
THIS AFTERNOON INTO THIS EVENING BASED ON LATEST TRENDS OF THE
METARS & HYDROVIEW DATA.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL REMAIN ACROSS THE REGION FRIDAY THROUGH THE
WEEKEND BRINGING WARM HUMID CONDITIONS. GENERALLY EXPECT DRY
CONDITIONS FRIDAY THROUGH THE WEEKEND...THOUGH A WEAK DISTURBANCE
COULD SUPPORT A FEW SHOWERS FRIDAY. A COLD FRONT WILL APPROACH
LATER MONDAY...WITH INCREASING SHOWER/THUNDERSTORM CHANCES
PARTICULARLY ACROSS THE NORTH/MOUNTAINS. THE COLD FRONT SHOULD
THEN CROSS THE REGION TUESDAY WITH SHOWERS/THUNDERSTORMS.
TEMPERATURES WILL REMAIN AT ABOVE NORMAL LEVELS EARLY NEXT WEEK.

&&

.AVIATION...
TAF SITES ESP ACROSS THE N WILL HAVE TO DEAL W/TSRA INTO THE
EVENING HRS. MAIN CONCERN WILL BE GS & HVY RAFL. SOME GUSTS TO 30
KTS ARE PSBL. MVFR CONDITIONS THIS EVENING MAINLY FOR HZ/BR
& PRECIP WILL REMAIN THROUGH MUCH OF THE NIGHT AS CIGS ARE FCST TO
DROP TO 1500 FT & VSBY DOWN TO AROUND 2SM. EXPECTING CONDITIONS TO
GO VFR AFT 12Z WED.

&&

.MARINE...
SHORT TERM: MAIN FOCUS W/BE SHRA & TSRAS THIS EVENING ALONG
W/FOG. KEPT THE MENTION OF WIDESPREAD FOG IN THERE THROUGH TONIGHT
& THEN WENT W/AREAS OF FOG THE REST OF THE WAY. GFS WIND FIELDS
WERE USED THROUGH THU BASED ON ITS PERFORMANCE SO FAR. SOME
TWEAKING DOWN ON THE SPEEDS WAS DOWN ESP AT NIGHT. BACKED AWAY
FROM WAVEWATCH PUSHING SEAS ABV THE CRITERIA OF 5 FT. IT WAS
RUNNING A FOOT TOO HIGH BASED ON THE LAST 3 HRLY TRENDS OF THE
OBS. BROUGHT SEAS TO 4 FT & THEN BROUGHT THEM BACK TO 3 FT BY LATE
THU AS SFC LOW MOVES TO THE E. KEPT MENTION OF THE SWELL THROUGH
WED NIGHT.

LONG TERM: WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS FRIDAY THROUGH THE WEEKEND.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

SHORT TERM/MARINE...HEWITT
LONG TERM/MARINE...NORCROSS
AVIATION...WOLFE
Hazardous weather outlook, Jul 11, 8:36 AM EST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
936 AM EDT TUE JUL 11 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-121345-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
936 AM EDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS CAN BE EXPECTED TO DEVELOP LATER
THIS MORNING AND CONTINUE RIGHT THROUGH THE EVENING HOURS. STORMS
WILL DEVELOP OVER WESTERN AND CENTRAL AREAS BY AROUND NOONTIME AND
THEN DEVELOP ACROSS NORTHERN AREAS THIS AFTERNOON. THUNDERSTORMS
COULD BECOME SEVERE IN SOME LOCATIONS WITH THE MAIN SEVERE WEATHER
THREAT BEING LARGE HAIL. STRONG WIND GUSTS ARE POSSIBLE AS WELL.

IN ADDITION TO THE POTENTIAL FOR SEVERE WEATHER WILL BE THE THREAT
FOR FLASH FLOODING AS THUNDERSTORMS WILL REDEVELOP WITH SLOW
FORWARD MOVEMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO THE EVENING.
AREA WEATHER SPOTTERS AND AMATEUR RADIO OPERATORS ARE ENCOURAGED
TO RELAY ANY SEVERE REPORTS OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN CARIBOU.

HEWITT

In the hours before

Special weather statement, Jul 11, 4:05 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
505 PM EDT TUE JUL 11 2006

MEZ001-002-112200-
AROOSTOOK COUNTY...
505 PM EDT TUE JUL 11 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 500 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED
THUNDERSTORMS ACROSS THE REGION WITH POSSIBLE SMALL HAIL. THE
STORMS WERE MOVING NORTHEAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 600 PM EDT INCLUDE...
    EAGLE LAKE...         WOODLAND...           FORT KENT...
    LILLE...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4659 6927 4658 6865 4710 6775 4757 6869

NORCROSS
Special weather statement, Jul 11, 4:38 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
538 PM EDT TUE JUL 11 2006

MEZ015-016-029-112245-

HANCOCK AND PENOBSCOT COUNTIES...

538 PM EDT TUE JUL 11 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...HANCOCK AND PENOBSCOT
COUNTIES...

AT 535 PM EDT...DOPPLER WEATHER RADAR INDICATED A CLUSTER OF SHOWERS
AND THUNDERSTORMS POSSIBLY WITH SMALL HAIL AND GUSTY WINDS 8 MILES
WEST OF ELLSWORTH. THE STORM WAS MOVING NORTHEAST AT 35 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 645 PM EDT INCLUDE...
    ELLSWORTH...          DEDHAM...             BAR HARBOR...
    BUCKSPORT...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4474 6882 4419 6844 4437 6794 4500 6810

FITZSIMMONS
Local storm report, Jul 11, 5:26 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
626 PM EDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND DMG     BLAINE                  46.50N 67.87W
07/11/2006                   AROOSTOOK          ME   LAW ENFORCEMENT

            TREES DOWN ON THE PIERCE ROAD IN BLAINE.

&&

JOEH
Special weather statement, Jul 11, 5:46 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
646 PM EDT TUE JUL 11 2006

MEZ017-030-112345-

WASHINGTON COUNTY...

646 PM EDT TUE JUL 11 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...WASHINGTON COUNTY...

AT 641 PM EDT...DOPPLER WEATHER RADAR INDICATED A CLUSTER OF
THUNDERSTORMS WITH POSSIBLY SMALL HAIL AND GUSTY WINDS OVER
MILLBRIDGE. THE STORM WAS MOVING EAST AT 30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 745 PM EDT INCLUDE...
    MILLBRIDGE...         CHERRYFIELD...        STEUBEN...
    HARRINGTON...         COLUMBIA...           COLUMBIA FALLS...
    CENTERVILLE...        JONESBORO...          MACHIAS...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4477 6817 4445 6795 4473 6689 4505 6714

FITZSIMMONS
Special weather statement, Jul 11, 5:58 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
658 PM EDT TUE JUL 11 2006

MEZ002-120000-
AROOSTOOK COUNTY...
658 PM EDT TUE JUL 11 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 654 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS AND VERY HEAVY RAIN FROM SOUTH OF
WASHBURN TO EASTON. THIS LINE OF STORMS WAS MOVING NORTHEAST AT 10
MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 800 PM EDT INCLUDE...
    MAPLETON...           WASHBURN...           PRESQUE ISLE...
    EASTON...             WOODLAND...           CARIBOU...
    FORT FAIRFIELD...     LIMESTONE...          LORING...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4675 6848 4635 6809 4661 6776 4710 6784

HEWITT
Special weather statement, Jul 11, 6:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
745 PM EDT TUE JUL 11 2006

MEZ030-120045-

WASHINGTON COUNTY...

745 PM EDT TUE JUL 11 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...WASHINGTON COUNTY...

AT 741 PM EDT...DOPPLER WEATHER RADAR INDICATED AN AREA OF SHOWERS
AND THUNDERSTORMS WITH GUSTY WINDS TO AROUND 30 MPH OVER MACHIAS.
THE STORM WAS MOVING EAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 845 PM EDT INCLUDE...
    MACHIAS...            JONESBORO...          CUTLER...
    LUBEC...              EASTPORT...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4468 6786 4450 6773 4483 6631 4508 6645

FITZSIMMONS

The radar

The Caribou radar (KCBW), 81 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
July 11, 7:00 PM EST
Where
Aroostook County, Ft Fairfield
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.767, -67.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526673.